North Dakota, 2015

Tornadoes and Hail in North Dakota, July 23, 2015

July 23, 2015 · NWS FGF · 19 events in 10 counties and zones

Thunderstorms formed along a cold front during the evening hours of July 23rd. These storms produced large hail, strong winds, and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed along a cold front during the evening hours of July 23rd. These storms produced large hail, strong winds, and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 5:35 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 5:35 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 PM CDT THU JUL 23 2015

.UPDATE...
ISSUED AT 635 PM CDT THU JUL 23 2015

FORECAST LOOKS TO BE ON TRACK WITH THUNDERSTORM ACTIVITY STILL
WEST OF THE AREA. LOOKING LIKE STORMS WILL REACH THE RED RIVER
AROUND OR JUST BEFORE MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM CDT THU JUL 23 2015

THIS EVENING AND TONIGHT SEVERE POTENTIAL...FRONT IS CURRENTLY
(20Z) LOCATED FROM NORTH OF WINNIPEG INTO NORTH CENTRAL NORTH
DAKOTA TO NEAR DICKINSON. THUNDERSTORMS HAVE ALREADY INITIATED
ALONG THIS FEATURE IN CANADA (WHERE THE MID- LEVEL CAP IS
WEAKER)...AND WOULD EXPECT THAT THE FORCING ALONG THIS FEATURE IN
NORTH DAKOTA COMBINED WITH A WEAKENING CAP WILL BE ABLE TO
INITIATE STORMS BY MID-LATE AFTERNOON ACROSS CENTRAL NORTH DAKOTA.
MLCAPE 2000-4000 J/KG EXISTS AHEAD OF THIS FEATURE (AT LEAST ALONG
AND WEST OF THE RED RIVER VALLEY). ANTICIPATE ACTIVITY THAT
DEVELOPS WEST OF THE REGION WILL ORGANIZE INTO SOME SORT OF
EASTWARD MOVING COMPLEX...CONSIDERING THAT GUIDANCE INDICATES
INCREASING DEEP LAYER SHEAR (40 KNOT 500MB JET) AND A DEVELOPING
40 KNOT 850MB JET. IN FACT...HRRR HAS BEEN CONSISTENT RUN TO RUN
SHOWING A QLCS EVENT WITH AREAS OF SEVERE WIND GUSTS ACROSS E ND
AND ADJACENT PORTIONS OF MN. SPC IN ON BOARD WITH THIS ASSESSMENT
INDICATING AN ENHANCED RISK OF SEVERE STORMS FOR DAMAGING WINDS. QLCS
TORNADO ALSO POSSIBLE...ESPECIALLY SE ND WHERE 0-3KM SHEAR WILL
BE WEST 30-40 KNOTS. BRIEF HEAVY RAIN LIKELY...BUT THE SYSTEM
APPEARS IT WILL BE MORE PROGRESSIVE TO PREVENT WIDESPREAD FLASH
FLOOD POTENTIAL. USED THE LATEST HRRR FOR TIMING OF POPS.

FRIDAY-FRIDAY NIGHT...ZONAL FLOW DEVELOPS AND ALTHOUGH
THUNDERSTORMS MAY BE POSSIBLE WITH ANY WEAK FAST MOVING
WAVE...MOST GUIDANCE INDICATES INSTABILITY (LOW LEVEL MOIST AXIS)
WILL BE EAST OF THE REGION BY 18Z FRIDAY. KEPT WITH A MOSTLY DRY
FORECAST AND COOLER (NEAR NORMAL) TEMPERATURES.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 300 PM CDT THU JUL 23 2015

SATURDAY-SUNDAY...ZONAL FLOW CONTINUES...WITH NO STRONG SIGNAL FOR
PRECIPITATION AMONG THE MODELS. THERE ARE SOME MODEL DIFFERENCES
SATURDAY/SATURDAY NIGHT WITH LOW LEVEL MOISTURE RETURN AND UPPER
LEVEL ENERGY. KEPT A CHANCE FOR THUNDER ACROSS THE SOUTHERN
FA...BUT CONFIDENCE NOT HIGH. TEMPERATURES AGAIN CLIMB TO ABOVE
NORMAL VALUES.

SUNDAY NIGHT-THURSDAY...UPPER RIDGING AND PERSISTENT LOW-LEVEL
SOUTHERLY FLOW WILL STILL KEEP WARM AND HUMID AIR IN PLACE FOR THE
FIRST DAY OF THE EXTENDED PERIOD...WITH HIGHS WELL UP IN THE 80S.
STRONG UPPER WAVE LIFTING FROM PAC NW TO SOUTHERN CANADA WILL
CLOSE OFF...WITH AN ANOMALOUSLY DEEP SURFACE LOW INDICATED
NORTHERN HIGH PLAINS BY MON NIGHT INTO TUESDAY. STACKED LOW WILL
BE NEARLY STATIONARY WEST OF THE FORECAST AREA WHILE SEVERAL
BOUNDARIES MOVE TO THE EAST OVER NORTHERN PLAINS AND INTO
MINNESOTA TUE/WED WITH CHC POPS PREVAILING. THE COMPLEX IS LIKELY
TO MOVE THROUGH THE REGION WED NIGHT INTO THURS ACCOMPANIED BY A
GUSTY WIND SHIFT TO NW AND A DRIER REGIME TO END THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 635 PM CDT THU JUL 23 2015

PRIMARY THREAT WILL BE THUNDERSTORMS PUSHING EAST TO WEST ACROSS
THE REGION TONIGHT. STRONG WINDS WILL BE POSSIBLE...WITH STORMS
REACHING THE MN/ND BORDER BY MIDNIGHT OR JUST BEFORE. LOW CLOUDS
MAY LINGER BEHIND STORMS INTO MORNING HOURS AT KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...KNUTSVIG
SHORT TERM...TG
LONG TERM...WJB/TG
AVIATION...KNUTSVIG
Hazardous weather outlook, Jul 23, 5:37 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CDT THU JUL 23 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CDT THU JUL 23 2015

...RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL NORTH DAKOTA THIS AFTERNOON SPREADING EAST TONIGHT. STORMS
ARE EXPECTED TO MOVE INTO THE DEVILS LAKE BASIN AFTER 5PM AND INTO
THE VALLEY REGION AFTER 8PM AND ACROSS NORTHERN MINNESOTA AFTER 11 PM.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE STORMS SHOULD
DIMINISH IN INTENSITY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Jul 23, 5:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT THU JUL 23 2015

NDZ006-240045-
TOWNER ND-
643 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER COUNTY UNTIL 745
PM CDT...

AT 642 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF HANSBORO
TO NEAR SHELL VALLEY...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
AMOURDALE AND HANSBORO AROUND 725 PM CDT.
ROCKLAKE AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4900 9952 4900 9900 4895 9900 4869 9911
      4871 9947 4872 9949 4872 9952
TIME...MOT...LOC 2342Z 252DEG 28KT 4919 9926 4876 9980

KNUTSVIG
Special weather statement, Jul 23, 6:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
739 PM CDT THU JUL 23 2015

NDZ007-240145-
CAVALIER ND-
739 PM CDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAVALIER COUNTY
UNTIL 845 PM CDT...

AT 739 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF HANNAH
TO NEAR ROCKLAKE...AND MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  HANNAH AROUND 755 PM CDT.
  CLYDE AND WALES AROUND 805 PM CDT.
  MUNICH AND MAIDA AROUND 815 PM CDT.
  MOUNT CARMEL AND DRESDEN AROUND 820 PM CDT.
  ALSEN AROUND 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4900 9819 4897 9808 4856 9871 4874 9900
      4900 9900
TIME...MOT...LOC 0039Z 305DEG 26KT 4908 9876 4882 9918

KNUTSVIG

The radar

The Minot AFB radar (KMBX), 111 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Towner

When
July 23, 7:05 PM CST
Where
Towner County, 3.45 mi N of Zion
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -99.380

Hail, Towner

When
July 23, 7:35 PM CST
Where
Towner County, 0.46 mi E of Cando
Measured
1 in hail
Reported by
Public
Coordinates
48.480, -99.190

Thunderstorm Wind, Benson

When
July 23, 8:00 PM CST
Where
Benson County, 0.69 mi S of Harlow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.160, -99.520

A large tree branch fell and damaged a power line.

Thunderstorm Wind, Pembina

When
July 23, 8:00 PM CST
Where
Pembina County, Cavalier
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
48.800, -97.620

Thunderstorm Wind, Benson

When
July 23, 8:05 PM CST
Where
Benson County, 6.04 mi W of Minnewaukan
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.060, -99.380

Two cottonwood trees were broken in half onto a driveway by the strong winds.

Thunderstorm Wind, Ramsey

When
July 23, 8:40 PM CST
Where
Ramsey County, 2.12 mi NNW of Webster
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
48.310, -98.880

Numerous six inch diameter tree branches were blown down by the strong wind.

Thunderstorm Wind, Ramsey

When
July 23, 8:40 PM CST
Where
Ramsey County, 0.46 mi W of Webster
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.280, -98.880

An almost completed seed building was blown over. The building was wood framed with about ten rafters left to put on before completion.

Thunderstorm Wind, Eddy

When
July 23, 9:27 PM CST
Where
Eddy County, 11.97 mi S of Hamar
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.600

An NDAWN mesonet station eight miles north of McHenry reported the peak wind gust.

Tornado, Nelson

When
July 23, 9:36 PM CST to 9:40 PM CST
Where
Nelson County, 0.46 mi W of Tolna to Tolna
Rating
EF1
Path length
0.5 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
47.830, -98.440

The tornado uprooted several trees, bent a tower, and blew a quonset storage building off its foundation. Most of the damage occurred in the vicinity of Lee Avenue on the south side of Tolna, including the city park area. A power outage also occurred as the tornado hit. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Nelson

When
July 23, 9:40 PM CST
Where
Nelson County, 0.46 mi W of Tolna
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.830, -98.440

Several buildings were damaged in Tolna along with numerous trees.

Hail, Walsh

When
July 23, 9:45 PM CST
Where
Walsh County, 1.46 mi SSW of Fordville
Measured
0.88 in hail
Reported by
Public
Coordinates
48.200, -97.790

Thunderstorm Wind, Nelson

When
July 23, 9:48 PM CST
Where
Nelson County, 2.27 mi NNE of Pekin
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -98.300

The wind gust was measured by a NDAWN mesonet sensor located near Pekin.

Thunderstorm Wind, Nelson

When
July 23, 10:05 PM CST
Where
Nelson County, 6.93 mi NW of Aneta Gehrke Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.900, -98.040

Several six inch diameter tree branches were blown down.

Thunderstorm Wind, Barnes

When
July 23, 10:25 PM CST
Where
Barnes County, 1.38 mi S of Sanborn
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.930, -98.220

Several four inch diameter tree branches were blown down.

Thunderstorm Wind, Traill

When
July 23, 10:50 PM CST
Where
Traill County, 2.71 mi ENE of Taft
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
47.470, -97.020

The wind gust was measured by a Davis mesonet station.

Tornado, Traill

When
July 23, 10:51 PM CST to 10:53 PM CST
Where
Traill County, 4.17 mi NE of Portland Jct
Rating
EF1
Path length
0.4 mi
Path width
25 yd
Reported by
Public
Coordinates
47.620, -97.280

A tornado lasted only briefly west-northwest of Buxton. A mature tree was snapped in a farm shelterbelt and numerous large branches were blown down. Peak winds were estimated at 90 mph.

Thunderstorm Wind, Traill

When
July 23, 11:00 PM CST
Where
Traill County, 4.17 mi N of Taft
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.510, -97.080

Two fifteen to twenty foot tall trees were blown down in Cummings.

Thunderstorm Wind, Cass

When
July 23, 11:10 PM CST
Where
Cass County, 0.69 mi N of Hunter
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
47.190, -97.220

A tree was blown over.

Thunderstorm Wind, Cass

When
July 23, 11:19 PM CST
Where
Cass County, 1.17 mi SE of Hunter
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.170, -97.200

The peak wind was measured by a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584609, 584610, 584611, 584612, 584613, 584616, 584618, 584619, 584623, 584624, 584625, 584626, 584627, 584628, 584629, 595637, 584635, 584637, 584638.